Pruritus ani is an intense itching in and around the anus. This can cause you to feel the need to scratch. Anal itching is a common problem that many people experience at one point or another.
|Copyright © Nucleus Medical Media, Inc.|
Pruritus ani can be caused by many things, including:
- Infections (such as pinworms, fungus, streptococcal skin infections)
- Skin disorders (such as contact dermatitis, psoriasis)
- Hemorrhoids, anal fissures, fistula in ano, proctitis, or skin tags
- Certain foods, such as caffeinated drinks, alcohol, peanuts, tomatoes
- Too much moisture around rectum
- Certain medications, such as laxatives
The irritation in and around your anus can be a temporary condition or it may continue to bother you. Pruritus ani produces itching, soreness, and burning.
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Your doctor will try to determine the cause of your condition.
Talk with your doctor about the best treatment plan for you. Ideally, the cause of the problem will be identified and treated. For example, antibiotics may be prescribed to treat an infection. Treatment for the itching and irritation may include:
- Gently cleanse the area with water when bathing
- Take a sitz bath
- Dry thoroughly
- Use cotton, gauze, or cornstarch to absorb moisture
- Don’t scratch
- Use unbleached, unscented toilet paper
- Wear loose cotton clothing and underwear
- Avoid irritants (such as bubble baths, certain foods)
- Over-the-counter or prescription cream or ointment containing hydrocortisone or other corticosteroids to reduce itching and provide protection
- Zinc oxide ointment—to provide protection
- Topical capsaicin—to reduce itching
- Certain medicines to treat infection if this is thought to be the cause of your itching
- Avoid tight-fitting, synthetic clothing
- Try to keep the area clean and dry
- Avoid scratching at the area
- Avoid using perfumes, dyes, and any other irritants on the area
- Eat a healthy diet
- Exercise regularly
- Avoid certain medications (such as narcotics, laxatives)
- Brian Randall, MD
- Reviewed: 03/2013
- Updated: 03/15/2013
All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.